Arizona, 2017

Damaging Winds in Arizona, August 27, 2017

August 27, 2017 · NWS FGZ · 2 events in 1 county or zone

High pressure across the Great Basin brought enough moisture back over Arizona for widely scattered showers and thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGZ wrote it up.

High pressure across the Great Basin brought enough moisture back over Arizona for widely scattered showers and thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Aug 27, 2:40 PM MST, 3 hours 41 minutes earlier.

Area forecast discussion, Aug 27, 2:40 PM MST, 3 hours 41 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
240 PM MST Sun Aug 27 2017

.SYNOPSIS...Expect widely scattered afternoon and evening showers
and thunderstorms this weekend and into next week. Daily high
temperatures will remain above normal.

&&

.DISCUSSION...
High pressure across the Great Basin will continue over the next
few days. Adequate moisture will persist under this flow regime
for widely scattered showers and thunderstorms to develop each
day, mainly during the afternoon and early evening hours. Light
winds and daytime temps a bit above normal look to persist,
especially north of the Mogollon Rim where highs will be near 10
degrees above late August averages. Low to mid grade monsoon
forecast through the week.

&&

.AVIATION...For the 00Z package...Isolated shower and thunderstorm
activity across northern Arizona will diminish after 03Z. Expect
wind gusts of 35-45 kts in the vicinity of storms. Look for
another round of scattered showers and thunderstorms on Monday.
Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...For Monday and Tuesday, expect scattered showers
and thunderstorms over the Mogollon Rim, White Mountains and
locations to the south. Elsewhere, activity will be isolated.
Light winds in addition to near normal temperatures and humidity
continuing.

Wednesday through Friday...The threat for isolated showers and
thunderstorms will continue. Winds will remain light.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...KD
AVIATION...McCollum
FIRE WEATHER...McCollum

For Northern Arizona weather information visit
weather.gov/flagstaff
Hazardous weather outlook, Aug 27, 6:17 AM MST, 12 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Flagstaff AZ
617 AM MST Sun Aug 27 2017

AZZ004>018-037>040-280200-
Kaibab Plateau-Marble and Glen Canyons-Grand Canyon Country-
Coconino Plateau-Yavapai County Mountains-
Northeast Plateaus and Mesas Hwy 264 Northward-Chinle Valley-
Chuska Mountains and Defiance Plateau-
Little Colorado River Valley in Coconino County-
Little Colorado River Valley in Navajo County-
Little Colorado River Valley in Apache County-
Western Mogollon Rim-Eastern Mogollon Rim-White Mountains-
Northern Gila County-Yavapai County Valleys and Basins-
Oak Creek and Sycamore Canyons-Black Mesa Area-
Northeast Plateaus and Mesas South of Hwy 264-
617 AM MST Sun Aug 27 2017

This hazardous weather outlook is for Apache...Coconino...
Northern Gila...Navajo...and Yavapai Counties in Northern
Arizona.

.DAY ONE...Today and Tonight

Isolated afternoon and early evening showers and thunderstorms
are expected, with scattered coverage over portions of Mogollon
Rim and White Mountains.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Isolated to scattered afternoon and evening showers and
thunderstorms are expected each day.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, Aug 27, 4:24 PM MST, 1 hour 57 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
424 PM MST SUN AUG 27 2017

AZZ008-037-280000-
Yavapai County Valleys and Basins-Yavapai County  Mountains-
424 PM MST SUN AUG 27 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWEST YAVAPAI COUNTY UNTIL
500 PM MST...

At 421 PM MST, Doppler radar was tracking thunderstorms along a line
extending from Bagdad to near Walnut Grove. Movement was southwest
at 15 mph.

Wind gusts of 40 to 50 mph will be possible with these storms. Brief
heavy rainfall could also lead to ponding water on area roads.

Locations impacted include...
Congress, Kirkland, Bagdad, Yava, Yarnell, Peeples Valley and Glen
Ilah.

LAT...LON 3446 11333 3469 11318 3441 11255 3405 11269
      3437 11333
TIME...MOT...LOC 2321Z 025DEG 16KT 3457 11317 3434 11259

JJ
Special weather statement, Aug 27, 5:00 PM MST, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
500 PM MST SUN AUG 27 2017

AZZ008-037-280045-
Yavapai County Valleys and Basins-Yavapai County  Mountains-
500 PM MST SUN AUG 27 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWEST YAVAPAI COUNTY UNTIL
545 PM MST...

At 459 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from 13 miles south of Bagdad to 7 miles south of
Wagoner. Movement was south at 15 mph.

Winds in excess of 40 mph will be possible with these storms.
Locally heavy rainfall amounts up to one inch will also cause
ponding of water on roads and flowing washes.

Locations impacted include...
Congress, Wagoner, Yarnell, Peeples Valley and Glen Ilah.

LAT...LON 3452 11332 3421 11237 3392 11243 3416 11333
TIME...MOT...LOC 2359Z 010DEG 18KT 3439 11326 3412 11249

JJ
Special weather statement, Aug 27, 5:26 PM MST, 55 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
526 PM MST SUN AUG 27 2017

AZZ016>018-280115-
Northern Gila County-White Mountains-Eastern Mogollon Rim-
526 PM MST SUN AUG 27 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEAST GILA AND EXTREME
SOUTHERN NAVAJO COUNTIES UNTIL 615 PM MST...

At 522 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from 11 miles southeast of Forest Lakes to near
North Fork. Movement was southwest at 10 mph.

Winds in excess of 40 mph will be possible with these storms. These
storms are also producing heavy rainfall of up to one inch in less
than an hour. Ponding of water on roads and flowing water through
washes and streams is likely.

Locations impacted include...
Carrizo, Rainbow City, Cedar Creek, Fort Apache Reservation, North
Fork, Whiteriver, Canyon Day and Cibecue.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with these storms, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3405 11098 3377 11003 3401 10990 3425 11078
TIME...MOT...LOC 0022Z 025DEG 10KT 3421 11068 3394 10993

JJ
Special weather statement, Aug 27, 5:57 PM MST, 24 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
557 PM MST SUN AUG 27 2017

AZZ008-015-016-018-037-038-280145-
Yavapai County Valleys and Basins-Western Mogollon Rim-Northern Gila
County-Yavapai County  Mountains-Oak Creek and Sycamore
Canyons-Eastern Mogollon Rim-
557 PM MST SUN AUG 27 2017

...LINE OF SHOWERS AND THUNDERSTORMS WITH WIND GUSTS OVER 40 MPH AND
LOCALLY HEAVY RAIN MOVING INTO NORTHERN GILA AND EASTERN YAVAPAI
COUNTIES THROUGH 645 PM...

At 554 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from near Slide Rock State Park to 9 miles southwest
of Happy Jack to near Mead Ranch to near Haigler Creek. Movement was
west at 15 mph.

Winds in excess of 40 mph and locally heavy rain will be possible
with these storms.

Locations impacted include...
Payson, Camp Verde, Sedona, Clarkdale, Star Valley, Mcguireville,
Cherry, Bridgeport, Geronimo Estates, Strawberry, East Verde Estates,
Middle Verde, Flowing Springs, Pine, Mead Ranch, Lake Montezuma,
Verde Village, Haigler Creek, Village of Oak Creek and Mesa Del
Caballo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with these storms, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3490 11229 3456 11202 3428 11168 3405 11127
      3416 11075 3435 11111 3460 11147 3500 11181
TIME...MOT...LOC 0054Z 096DEG 14KT 3494 11184 3463 11148 3432 11121
3419 11090

JJ

The radar

The Flagstaff radar (KFSX), 72 km away, was scanning. The volume nearest the first event began at 01:21 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Yavapai

When
August 27, 6:21 PM MST
Where
Yavapai County, 1.84 mi ESE of Smelter City
Measured
43 kt (49 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
34.720, -111.970

Wind gusts to around 50 MPH broke small tree branches (less than 2 inches in diameter). The winds also produced blowing dust that reduced the visibility.

Thunderstorm Wind, Yavapai

When
August 27, 7:30 PM MST
Where
Yavapai County, 0.57 mi E of Tuzigoot
Measured
50 kt (58 mph) estimated gust
Reported by
Newspaper
Coordinates
34.770, -112.040

High winds from a thunderstorm knocked down power lines on Sycamore Canyon Road near Tuzigoot National Monument.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2017Every state in 2017This day in weather historyWarnings in Arizona, August 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 720667, 720668.